Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 24, NWS Albany, NY

May 31, 2007Berkshire County, Massachusetts

NWS Albany, NY issued this severe thunderstorm warning at May 31, 2007, 5:30 PM EDT for Berkshire County, Massachusetts. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2007, 5:30 PM EDT (21:30 UTC)
Expired
May 31, 2007, 6:30 PM EDT
In force
60 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Berkshire County, MA

The radar

The Albany radar (KENX), 74 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2007-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2007-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:32 PM EDT, 58 minutes earlier.

Area forecast discussion, May 31, 4:32 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
432 PM EDT THU MAY 31 2007

.SYNOPSIS...
A BACK DOOR COLD FRONT DRAPED ACROSS THE LOCAL AREA WILL LIFT BACK
NORTHWARD AS A WARM FRONT FRIDAY. THIS WILL PLACED THE AREA IN A
WARM AND MUGGY AIRMASS THROUGH THE WEEKEND WITH THREAT OF SHOWERS
AND THUNDERSTORMS EACH DAY...ESPECIALLY DURING THE AFTERNOON AND
EVENING HOURS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CONVECTION...STRONG TO SEVERE...HAVE FIRED UP ACROSS FORECAST AREA
IN THE VICINITY OF THE STALLED BACK DOOR COLD FRONT IN NORTHWEST
FLOW WITH THE HELP OF A SHORT WAVE MOVING OVER TOP RIDGE. ATMOSPHERE
FINALLY BECAME UNSTABLE BY EARLY IN THE AFTERNOON. CONVECTION WILL
CONTINUE WITH SUPPORT OF DAYTIME HEATING. ALSO STORMS HAVE LEFT
OUTFLOW BOUNDARIES...TO HELP FOCUS NEW STORMS. HAIL HAS
THREAT...REFER TO LOCAL STORM REPORT. ADDED MENTION OF SMALL
HAIL POSSIBLE WITH THUNDERSTORMS INTO EARLY THIS EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...CONVECTION
WILL WEAKEN WITH LOSS OF HEATING. BOUNDARY WILL MOVE BACK NORTH
AS A WARM FRONT TONIGHT AND FRIDAY PLACING FORECAST AREA WILL BE IN
A WARM...HUMID AIRMASS. BEST CHANCES FOR CONVECTION WILL BE DURING
THE AFTERNOON AND EVENING HOURS. TIMING OF INDIVIDUAL SHORT WAVES
WILL BE KEY.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
OVERALL MODELS INDICATE HIGH AMPLITUDE RIDGE BUILDS OVER THE WEST
THIS WEEKEND INTO EARLY NEXT WEEK WITH A DEEP TROUGH OVER THE
CENTRAL U.S. HEADING EASTWARD INTO THE EASTERN U.S. MODELS CONTINUE
TO HAVE DIFFERENCES WITH THE INTENSITY AND TIMING OF SHORT WAVES
WHICH WILL HAVE IMPACTS ON FORECAST DETAILS. IN ADDITION...HAVE A
LOW WHICH IS EXPECTED TO MOVE OF OUT THE GULF OF MEXICO AND HEAD
NORTHWARD ALONG THE EAST COAST EARLY LATE IN THE WEEKEND AND EARLY
NEXT WEEK. MODEL CONTINUITY INDICATING THIS FEATURE HAVE BEEN
CONSISTENT BUT THE TRACK AND TIMING HAVE NOT. HAVE FOLLOWED HPC LEAD
FOR THE EXTENDED PERIOD WITH ALL THE UNCERTAINTIES. OVERALL...A WET
PATTERN.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS WILL PREDOMINATE OVER THE REGION INTO THE LATE
EVENING HOURS EXCEPT FOR SOME WIDELY SCATTERED MVFR CONDITIONS IN
SHOWERS AND THUNDERSTORMS. AS IT COOLS OFF LATER THIS EVENING
LOCALIZED FOG IS LIKELY TO DEVELOP...ESPECIALLY WHERE IT HAS RAINED
DURING THE AFTERNOON...WITH MVFR/IFR VISIBILITY WHICH IS LIKELY TO
PERSIST UNTIL SHORTLY AFTER SUNRISE. THERE IS LIKELY TO BE SOME
VISIBILITY REDUCTION FRIDAY DUE TO HAZE BUT MORE THAN LIKELY THE
VISIBILITY SHOULD BE VFR OVER MOST OF THE REGION BY TWO TO THREE
HOURS AFTER SUNRISE. WINDS WILL BE LIGHT AND VARIABLE TODAY AND CALM
TONIGHT...BECOMING LIGHT FROM THE SOUTHWEST FRIDAY.  AS IS TYPICAL
FOR TROPICAL AIR MASSES THERE WILL BE A CHANCE OF MID TO LATE
AFTERNOON THUNDERSTORMS TOMORROW...SATURDAY...AND SUNDAY WITH MVFR
TO IFR VISIBILITY DURING THE LATE NIGHT/PREDAWN HOURS DUE TO HAZE
AND FOG. THERE WILL BE A GREATER LIKELIHOOD OF RAIN ON MONDAY AS A
SYSTEM MOVING UP THE COAST BRINGS IN ADDITIONAL MOISTURE.

&&

.HYDROLOGY...
RIVERS CONTINUE AT LOW FLOWS RESULTING FROM A PROLONGED PERIOD OF
FAIRLY DRY WEATHER AND SEASONABLE TO ABOVE NORMAL TEMPERATURES.
SCATTERED SHOWERS/TSTMS ARE EXPECTED THIS AFTERNOON/EVENING...WHICH
MAY PRODUCE AMOUNTS OF ONE TENTH TO ONE QUARTER OF AN INCH.
ADDITIONAL SCATTERED SHOWERS/TSTMS ARE POSSIBLE FRI AND SAT
AFTERNOON. WHILE HEAVY RAIN MAY FALL OVER A SMALL AREA AMOUNTS OVER
A RIVER BASIN WILL BE SMALL ENOUGH TO HAVE LITTLE EFFECT. SOME
NUISANCE URBAN/SMALL STREAM PONDING IS POSSIBLE WITHIN ANY HEAVY
PRECIPITATION CORES. SOMEWHAT MORE WIDESPREAD RAINFALL IS POSSIBLE
LATE SUN INTO MONDAY...WHICH COULD LEAD TO MORE SIGNIFICANT
RESPONSES ON AREA RIVERS/STREAMS.

&&

.FIRE WEATHER...
THE HUMIDITY WILL BE ON THE INCREASE THE NEXT FEW DAYS AS THE
REGION COMES UNDER THE INFLUENCE OF A TROPICAL AIR MASS. IN
GENERAL MIDDAY HUMIDITY WILL RANGE FROM 35 TO 50 PERCENT WITH
NEAR 100 PERCENT SHORTLY BEFORE SUNRISE. WINDS WILL BE LIGHT
AND VARIABLE TODAY...CALM TONIGHT...AND LIGHT FROM THE SOUTH
WEST FRIDAY. CLOUD TO GROUND LIGHTNING MAY BE EXPECTED WITH
CONVECTION...WITH HALF AN HOUR TO AN HOUR OF WETTING AS WELL.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&
Hazardous weather outlook, May 31, 4:15 AM EDT, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
415 AM EDT THU MAY 31 2007

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-011100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
415 AM EDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY THIS AFTERNOON ACROSS
THE HIGHER ELEVATIONS INCLUDING ALONG A FRONTAL BOUNDARY EXTENDING
FROM THE ADIRONDACKS...LAKE GEORGE REGION AND SOUTHERN VERMONT.
ALONG THIS BOUNDARY...SOME OF THESE STORMS MAY BECOME SEVERE WITH
WIND GUSTS TO 60 MPH...PENNY SIZE HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.  THESE STORMS WILL TRACK EAST-SOUTHEAST AROUND 20
MPH.  THUNDERSTORMS WILL DECREASE IN COVERAGE THIS EVENING WITH THE
LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON THROUGH
SUNDAY...WITH THE HIGHEST PROBABILITY OF THUNDERSTORMS DURING THE
AFTERNOON AND EARLY EVENING HOURS.  AT THIS TIME...THE MAIN HAZARDS
WOULD BE FROM FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
RAINFALL.  STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER
SERVICE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS
NORTHWEST CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW
YORK AND SOUTHERN VERMONT.

WWW.WEATHER.GOV/ALBANY

In the hours before

Local storm report, May 31, 4:09 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
409 PM EDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             EAST GREENBUSH          42.59N 73.70W
05/31/2007  E0.88 INCH       RENSSELAER         NY   TRAINED SPOTTER

&&
Local storm report, May 31, 4:17 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
417 PM EDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             POESTENKILL             42.69N 73.56W
05/31/2007  E1.75 INCH       RENSSELAER         NY   TRAINED SPOTTER

&&
Local storm report, May 31, 4:47 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
447 PM EDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             WATERVLIET              42.72N 73.71W
05/31/2007  E0.75 INCH       ALBANY             NY   BROADCAST MEDIA

0405 PM     HAIL             4 SE ALBANY             42.62N 73.72W
05/31/2007  E0.25 INCH       RENSSELAER         NY   TRAINED SPOTTER

            OVER 1 INCH OF RA IN 15 MIN.

0442 PM     HAIL             KINDERHOOK              42.39N 73.70W
05/31/2007  M0.25 INCH       COLUMBIA           NY   TRAINED SPOTTER

            HALF INCH HAIL

&&

KSUTKEVI
Local storm report, May 31, 4:55 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
455 PM EDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             ALBANY                  42.66N 73.78W
05/31/2007  E0.75 INCH       ALBANY             NY   BROADCAST MEDIA

            WATERVIET AVE

&&
Local storm report, May 31, 5:07 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
507 PM EDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     STOCKBRIDGE             42.29N 73.32W
05/31/2007                   BERKSHIRE          MA   TRAINED SPOTTER

            NUMEROUS TREES DOWN. ONE ON A CAR.

&&
Special weather statement, May 31, 5:11 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
511 PM EDT THU MAY 31 2007

NYZ051-058-059-312145-
WESTERN ALBANY NY-EASTERN GREENE NY-WESTERN GREENE NY-
511 PM EDT THU MAY 31 2007

...A STRONG THUNDERSTORM IN SOUTHWESTERN ALBANY AND NORTHERN GREENE
COUNTIES...

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING.  THIS STORM WAS LOCATED NEAR
PRESTON HOLLOW...OR ABOUT 15 MILES NORTH OF HUNTER...AND MOVING
SOUTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
DURHAM AND MEDUSA BY 520 PM EDT
OAK HILL BY 525 PM EDT
CORNWALLVILLE AND NORTON HILL BY 530 PM EDT
HERVEY STREET...DURSO CORNER...EAST DURHAM AND EAST WINDHAM BY 535 PM
EDT
SUNSIDE BY 540 PM EDT

WASULA

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:41 PM EDTSevere Thunderstorm WarningALYHerkimer64 min
May 31, 2:56 PM EDTSevere Thunderstorm WarningALYFulton, Saratoga49 min
May 31, 3:10 PM EDTSevere Thunderstorm WarningALYSchenectady58 min
May 31, 3:41 PM EDTSevere Thunderstorm WarningALYAlbany, Rensselaer64 min
May 31, 4:27 PM EDTSevere Thunderstorm WarningALYColumbia63 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.